Arizona, 2018

Damaging Wind and Heavy Rain in Arizona, July 28, 2018

July 28, 2018 · NWS TWC · 3 events in 1 county or zone

Thunderstorms moved southwest across Pinal and Pima counties. Heavy rain and wind gusts caused damage in Kearny, Mammoth and San Manuel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved southwest across Pinal and Pima counties. Heavy rain and wind gusts caused damage in Kearny, Mammoth and San Manuel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 28, 3:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 28, 3:35 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
335 PM MST Sat Jul 28 2018

.SYNOPSIS...Deeper moisture will allow for continued thunderstorm
chances through the weekend into much of next week. This will also
result in temperatures that are near average for late July/early
August.

&&

.DISCUSSION...The upper weather pattern this afternoon is defined by
an upper high centered over the Arizona/California border and an
inverted trough just west of the Baja Spur. The upper high center
continues to slowly wobble north/northwest in response to the trough
nudging it as it tracks NW. Northern extent of this trough is
becoming more in phase with a remnant MCV currently over the
southern Tohono Oodham Nation. This will result in an area of upper
diffluence across the southwestern portion of Arizona into this
evening which should help enhance thunderstorm activity. We have
seen some weak subsidence on the backside of the remnant MCV...
limiting thunderstorm intensity across Santa Cruz county. However,
we are now beginning to see signs this influence is waning with
storms developing across Wrn Cochise.

The 12Z KTWC upper sounding was quite moist and unstable with
precipitable water at 1.74 inches and unmodified MUCAPE of almost
2000. Combine this with the decent mid-level shear allowing storms
to organize, there should be plenty of ingredients around for storms
to become strong later this afternoon...especially to the S-W of
Tucson. The main impact of these storms will be the potential for
wet microbursts. Not only does this increase the potential for heavy
rain/flash flooding, but also strong organized thunderstorm outflows
which can result in blowing dust problems for the western deserts of
Arizona. Current LIS 0-200cm soil moisture satellite imagery depicts
plenty of dry soil remaining across the lower deserts as a source
for of dust. In any event, the majority of Hi-Res models still
suggesting there is the potential for an organized outflow making
their way toward Phoenix this evening. We have issued a Blowing Dust
Advisory for dust storm/Haboob formation through 8 pm MST.

Otherwise...the upper high will remain north our us through most of
the upcoming week. This will allow for an east to southeast pattern
to remain across SE Arizona. Therefore...we will continue with the
idea of higher than normal PoPs for much of the week along with near
normal temperatures.

&&

.AVIATION...Valid through 30/00Z
Scattered -TSRA/-SHRA with BKN cigs 8k-12k ft this afternoon and
evening. Brief MFR conditions are possible near the stronger storms.
Strong and erratic thunderstorm outflows are also possible,
especially to the SW thru NW of Tucson this afternoon and evening.
Blowing dust may reduce surface visibilities to below a mile at
times. Cloud coverage decreasing in the late evening and overnight.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place through the
end of next week with daily thunderstorm chances in the forecast.
Humidities will recover well each night and only drop to around 20-
30 percent each afternoon. Outside of thunderstorm induced gusts,
expect typical diurnal trends with speeds of 15 mph or less.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...Blowing Dust Advisory for
AZZ501>506-515 thru 8 PM MST.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 1:09 PM MST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
109 PM MST SAT JUL 28 2018

AZZ503-513-282045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
109 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 145 PM MST...

At 108 PM MST, Doppler radar was tracking a strong thunderstorm
near Nogales, moving southwest at 20 mph.

Dime size hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Nogales, Rio Rico Southeast, Rio Rico Southwest and Kino Springs.

LAT...LON 3133 11081 3133 11102 3146 11098 3144 11070
TIME...MOT...LOC 2008Z 057DEG 21KT 3134 11090
Special weather statement, Jul 28, 3:55 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
355 PM MST SAT JUL 28 2018

AZZ504-507-513-282330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
355 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
430 PM MST...

At 353 PM MST, Doppler radar was tracking a strong thunderstorm
between Vail and the Pima/Cochise county line, moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vail and Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding and restricted visibility while driving. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3205 11075 3204 11046 3190 11046 3189 11079
TIME...MOT...LOC 2253Z 008DEG 6KT 3199 11057
Special weather statement, Jul 28, 5:03 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
503 PM MST SAT JUL 28 2018

AZZ501-502-290045-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
503 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
545 PM MST...

At 502 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Organ Pipe National Monument, moving west at 25
mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Organ Pipe National Monument and Lukeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3202 11289 3201 11259 3181 11260 3190 11289
TIME...MOT...LOC 0002Z 101DEG 21KT 3185 11270
Special weather statement, Jul 28, 5:20 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST SAT JUL 28 2018

AZZ504-514-290100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
520 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
600 PM MST...

At 520 PM MST, Doppler radar was tracking a strong thunderstorm over
Oro Valley, moving west at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oro Valley, Catalina, Catalina State Park and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3251 11088 3235 11088 3231 11102 3251 11103
TIME...MOT...LOC 0020Z 092DEG 5KT 3243 11095
Special weather statement, Jul 28, 5:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
553 PM MST SAT JUL 28 2018

AZZ501-502-290130-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
553 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
630 PM MST...

At 552 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ajo, or 50 miles south of Gila Bend, moving
northwest at 15 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Ajo, Why and Gunsight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3224 11262 3210 11275 3219 11300 3240 11286
TIME...MOT...LOC 0052Z 129DEG 15KT 3223 11276

KD
Special weather statement, Jul 28, 6:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
601 PM MST SAT JUL 28 2018

AZZ504-290130-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
601 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
630 PM MST...

At 601 PM MST, Doppler radar was tracking a strong thunderstorm near
Marana, moving west at 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Marana, Avra Valley, Tortolita, Saguaro National Park West and
Picture Rocks.

LAT...LON 3247 11111 3229 11107 3225 11135 3248 11139
TIME...MOT...LOC 0101Z 087DEG 12KT 3236 11120

RH

The radar

The Tucson radar (KEMX), 92 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pinal

When
July 28, 7:00 PM MST to 8:00 PM MST
Where
Pinal County, Mammoth
Property damage
$50,000
Reported by
County Official
Coordinates
32.720, -110.650

One to three inches of rain destabilized the soil that compromised the town of Mammoth's water system by creating fractures in the water system lines. This caused the system to be shut down and the town to declare a state of emergency.

Thunderstorm Wind, Pinal

When
July 28, 7:50 PM MST to 8:00 PM MST
Where
Pinal County, 0.9 mi NW of San Manuel to 2.07 mi SW of San Manuel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.610, -110.640

Thunderstorm winds blew down fences and damaged a few trees in San Manuel.

Heavy Rain, Pinal

When
July 28, 8:35 PM MST to 8:40 PM MST
Where
Pinal County, 1.05 mi NE of Kearny
Property damage
$35,000
Reported by
Newspaper
Coordinates
33.059, -110.906

One to two inches of heavy rain in less than one hour collapsed the roof of a dentist's office in Kearny, flooding the office. The heavy rain also allowed 50 mph wind gusts to down a large dead tree. No other damage resulted.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776887, 775342, 775343.